Can Pepto-Bismol or Kaopectate Turn Your Stool Black?

This Common Over-the-Counter Medicine Has a Surprising Side Effect

Girl Taking Medicine
The active ingredient in Pepto Bismol can cause a change in your stools. Steven Puetzer/The Image Bank/Getty Images

Stomach upset is a common problem, and many people will take an over-the-counter remedy to get some relief. Some of the different medicines that can be used for stomach problems include Pepto-Bismol or Kaopectate. Feeling better typically happens pretty quickly, but later that day or the day after, something really weird happens in the bathroom. The next bowel movement or two show a difference in the color of the stool, and it could be black or maybe even green.

Some people might even forget taking the medication, and then the black stool is really a surprise and a mystery. However, it was actually taking these medications for a digestive problem that has this effect. Green or black stools could be caused by the active ingredient—bismuth subsalicylate.

How Bismuth Subsalicylate Works

Pepto-Bismol and Kaopectate (which are two of the well-known brand names, there are also generics or store brands that have similar ingredients) can be found in many drug stores. These medications are often used for an upset stomach, such as after eating too much food, or for mild stomach discomfort that's caused by a variety of reasons. They're not usually the type of drugs that are prescribed for chronic conditions, or for ongoing digestive complaints, because they may not be very effective at treating those more serious problems. People who find themselves taking over-the-counter medications to manage digestive upset for longer than a few days or who need them several times a month should contact a physician.

Bismuth subsalicylate is an antidiarrheal drug. This medication has several effects on the digestive system: it can calm inflammation and reduce the amount of water that goes into the bowel. This can help slow down loose stools or diarrhea. It also has antibacterial properties, and may work to inhibit certain organisms that cause diarrhea and other gastrointestinal symptoms.

 

A small amount of a substance called sulfur is present both in saliva and in the gastrointestinal tract. Sulfur interacts with bismuth, the active ingredient that's used in Pepto-Bismol. The result is a new substance called bismuth sulfide, which is what causes the stool to turn black.

Should You Worry About This Change in Stool Color?

The black or green stool after taking bismuth subsalicylate can last for several days, but it is harmless. This change in stool color is not a cause for concern unless you have stopped taking the bismuth subsalicylate and the changes in the stool color persist.

What to Do if the Color Change Continues

If the black or green color in your stool does not go away a few days after the medicine is stopped, there could be something else going on that's causing the changes. Black stool can happen for a variety of other reasons, including taking iron supplements and eating certain black, green, or purple foods (like black sandwich cookies). But when it can not be traced to a food or a supplement, a doctor should be consulted because black stools or stools that appear tarry could actually contain blood. Blood in the stool is always a cause for concern, it is never normal, and it does need evaluation.

Green stool is also common, especially after eating green or purple foods, However, green stool that continues for a longer time could actually be because of a medical problem. When stool moves through the body too quickly, it doesn't get a chance to be changed to brown, and it stays green. That's why when green stools and diarrhea occur together, it should be discussed with a doctor.

A Note From Verywell

In many cases, thinking back on the foods, supplements, or medicines taken in the last few days can give a clue as to why a stool could be black or another color. Black or green stools that are accompanied by diarrhea, vomiting, abdominal pain or other symptoms should prompt a call to a physician.

Even if it's pretty likely that a stool has changed color because of the bismuth subsalicylate in Pepto Bismol, having these other symptoms is a reason to contact a physician.

Sources:

American Society of Health-System Pharmacists, Inc. "Bismuth Subsalicylate." MedlinePlus. 1 Feb 2011. 25 Nov 2015.

Pitz AM, Park GW, Lee D, Boissy YL, Vinjé J. "Antimicrobial activity of bismuth subsalicylate on Clostridium difficile, Escherichia coli O157:H7, norovirus, and other common enteric pathogens." Gut Microbes. 2015;6:93-100. 25 Nov 2015.

Continue Reading